Alert archive / Arizona / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 48, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 30, 2013, 4:22 PM MST for Maricopa County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 30, 2013, 4:22 PM MST (23:22 UTC)
- Expired
- Aug 30, 2013, 5:00 PM MST
- In force
- 38 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1069 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1196 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:30 PM MST, 52 minutes earlier.
Area forecast discussion, Aug 30, 3:30 PM MST, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PHOENIX AZ 330 PM MST FRI AUG 30 2013 .UPDATE... UPDATED AVIATION AND FIRE WEATHER SECTIONS. && .SYNOPSIS... DEEP MONSOON MOISTURE WILL CONTINUE TO COVER THE REGION THROUGH THE WEEKEND...RESULTING IN A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS AREA-WIDE. NEXT WEEK...MONSOON MOISTURE WILL DECREASE SOMEWHAT...WITH WARMER AFTERNOON TEMPERATURES EXPECTED. A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED...WITH DAY TO DAY VARIABILITY IN STORM COVERAGE. && .DISCUSSION... THUNDERSTORMS ARE ALREADY DEVELOPING ACROSS THE REGION...HOWEVER THEY REMAIN VERY DISORGANIZED AND VERY MUCH TIED TO INDIVIDUAL MOUNTAINS AND HIGH TERRAIN AREAS. SO FAR IT\S BEEN NORTHERN ARIZONA THAT HAS SEEN THE MOST ACTIVITY...BUT SOME STORMS HAVE CREPT INTO THE NORTHERN FRINGES OF THE FORECAST AREA. LIKE YESTERDAY...WE\VE GOT SOME OF THE INGREDIENTS IN PLACE FOR STORMS /I.E. COPIOUS MOISTURE AND AT LEAST SOME INSTABILITY/. HOWEVER NONE OF THE OBSERVATIONAL DATA SUGGESTS ANY TRIGGERS MOVING TOWARD THE FORECAST AREA LATER THIS AFTERNOON. AND WITH ONLY 5-10KTS OF 0-6KM SHEAR TO WORK WITH...ANY STORMS THAT DO END UP FORMING WILL BE VERY SHORT LIVED AND DISORGANIZED /LIKE YESTERDAY/. I AM GOING TO REDUCE POPS ACROSS THE DESERTS FOR THIS AFTERNOON AND EVENING AND FOCUS THE HIGHEST POPS ACROSS THE MOUNTAINS FROM LA PAZ COUNTY EASTWARD TO GILA COUNTY. CERTAINLY COULD BE SOME STORMS IN THE METRO LATER TODAY...BUT NOT ENOUGH 1...TO WARRANT ANY SORT OF FLOOD WATCH...AND 2...TO WARRANT POPS HIGHER THAN 20-30 PERCENT. SATURDAY AND SUNDAY... ALTHOUGH ATMOSPHERIC MOISTURE OVER THE REGION THINS A BIT...MEANING THE LOW LEVEL MOISTURE CORE SHIFTS WEST OFF THE SOUTHERN CA COAST... MID LEVEL TEMPERATURES COOL...AND WITH HARD TO TIME DISTURBANCES... WE WILL CONTINUE THE CHANCE OF AFTERNOON AND EVENING STORMS. MONDAY THROUGH FRIDAY... MONSOON MOISTURE WILL CONTINUE TO COVER THE REGION THIS PERIOD. WITH WARMER SURFACE TEMPERATURES...AND THE POTENTIAL FOR UPPER LEVEL DISTURBANCES TO BE EMBEDDED IN THE SOUTH TO SOUTHEASTERLY FLOW ALOFT...WE WILL CONTINUE WITH A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. OF COURSE HIGHER PROBABILITIES WILL BE ASSIGNED TO THE MOUNTAINS OF SOUTHERN GILA COUNTY. && .AVIATION... SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA AND KSDL... SHOWER AND THUNDERSTORM ACTIVITY THE REST OF THIS AFTERNOON AND TONIGHT IS EXPECTED TO REMAIN OUTSIDE OF THE PHOENIX METRO AREA FOR THE MOST PART. CONVECTION WILL LIKELY ENCROACH ON OUTER SUBURBS...ESPECIALLY NORTHERN AND EASTERN AREAS AS IS THE CASE ALREADY AT 22Z AND THUS THE VCSH. HOWEVER...THERE IS AT LEAST A SLIGHT CHANCE OF A SHOWER OR THUNDERSTORM POPPING UP ANYWHERE INCLUDING THE TAF SITES. CONFIDENCE TOO LOW TO PUT SHWRS/TSTMS IN THE PREVAILING CONDITIONS OR EVEN TEMPO GROUPS JUST YET. WHERE SHOWERS DO OCCUR...ANTICIPATE CEILINGS OF BKN060-080 MSL. OTHERWISE...ANTICIPATE VARIABLE MAINLY MID AND HIGH CLOUDS WITH LIGHT WINDS FAVORING WEST DIRECTIONS BEFORE BECOMING LIGHT AND VARIABLE OVERNIGHT. SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH... SPOTTY SHOWER ACTIVITY WITH ONLY A SLIGHT CHANCE OF THUNDERSTORMS IS EXPECTED THE REST OF THE AFTERNOON AND TONIGHT OVER THE LOWER COLORADO RIVER VALLEY AND IMPERIAL VALLEY. CONFIDENCE TOO LOW TO PUT SHWRS/TSTMS IN THE PREVAILING CONDITIONS OR EVEN TEMPO GROUPS...JUST VCSH. STORMS MORE LIKELY EAST OF THE LOWER COLORADO RIVER VALLEY. OTHERWISE ANTICIPATE VARIABLE MAINLY MID AND HIGH CLOUDS WITH LIGHT SOUTH AND SOUTHWEST WINDS. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... MONDAY THROUGH FRIDAY... A DRIER REGIME WILL BE IN PLACE NEXT WEEK THAN WHAT WE HAVE HAD AS OF LATE. MINIMUM HUMIDITIES WILL BE IN THE TEENS OVER THE LOWER DESERTS OF ARIZONA...REMAINING IN THE 20-30 PERCENT RANGE OVER SOUTHEAST CALIFORNIA AND HIGHER TERRAIN. OVERNIGHT RECOVERY WILL REMAIN GOOD. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL. STORM CHANCES WILL SLOWLY DECLINE...BECOMING CONFINED TO SOUTH-CENTRAL ARIZONA BY THURSDAY. OTHER THAN SOME MINOR AFTERNOON GUSTINESS...WINDS WILL BE LIGHT AND WILL FOLLOW TYPICAL PATTERNS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX DISCUSSION...LEINS/VASQUEZ AVIATION...AJ FIRE WEATHER...AJ
Hazardous weather outlook, Aug 30, 5:50 AM MST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 550 AM MST FRI AUG 30 2013 AZZ020>028-CAZ030>033-311200- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 550 AM MST FRI AUG 30 2013 /550 AM PDT FRI AUG 30 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED. THE STRONGEST THUNDERSTORM THREAT TODAY IS HEAVY RAIN AND THE POTENTIAL FOR FLOODING. STRONG WINDS AND FREQUENT LIGHTNING ARE ALSO THUNDERSTORM HAZARDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORM CHANCES WILL CONTINUE THROUGH THURSDAY...ALTHOUGH MAY BE CONFINED TO ONLY PORTIONS OF SOUTH CENTRAL ARIZONA BY THE MIDDLE OF NEXT WEEK. THUNDERSTORM HAZARDS INCLUDE STRONG WINDS...HEAVY RAIN...AND DEADLY LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 5:02 PM MST | Areal Flood Advisory | PSR | Maricopa | 118 min |
| Aug 29, 5:38 PM MST | Blowing Dust Advisory | PSR | 82 min | |
| Aug 29, 5:42 PM MST | Areal Flood Advisory | PSR | La Paz | 108 min |
| Aug 29, 6:15 PM MST | Special Weather Statement | PSR | La Paz | 60 min |
| Aug 29, 6:34 PM MST | Areal Flood Advisory | PSR | La Paz | 116 min |
| Aug 29, 7:09 PM MST | Areal Flood Advisory | PSR | Maricopa | 111 min |
| Aug 29, 7:42 PM MST | Areal Flood Advisory | PSR | Gila, Maricopa | 2 hr |
| Aug 29, 9:09 PM MST | Areal Flood Advisory | PSR | Gila | 111 min |
| Aug 30, 12:16 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 30, 4:36 PM MST | Areal Flood Advisory | PSR | Maricopa | 114 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.